Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 15, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Mar 28, 2003, 3:31 PM EST for Allen County, DeKalb County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2003, 3:31 PM EST (20:31 UTC)
- Expired
- Mar 28, 2003, 4:15 PM EST
- In force
- 44 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Allen County, IN, DeKalb County, IN
The radar
The Northern Indiana radar (KIWX), 51 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 1:20 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 416 m²/s²
- 0-3 km storm-relative helicity
- 436 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
524
WUUS53 KIWX 282031
SVRIWX
INC003-033-282115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
328 PM EST FRI MAR 28 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLEN COUNTY IN INDIANA
DE KALB COUNTY IN INDIANA
* UNTIL 415 PM EST
* AT 328 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 6 MILES WEST OF
HUNTERTOWN TO 11 MILES SOUTHWEST OF HUNTERTOWN TO 18 MILES
SOUTHWEST OF HUNTERTOWN...MOVING NORTHEAST AT 55 MPH.
* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
HUNTERTOWN
WALLEN
GARRETT
CORUNNA
AUBURN
ASHLEY
WATERLOO
BUTLER
WINDS GUSTS TO 65 MPH ARE LIKELY WITH THIS LINE OF SEVERE STORMS SEEK
SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4146 8480 4099 8534 4119 8534 4127 8531
4129 8519 4141 8519 4153 8507 4153 8479
FISHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:07 PM EST, 24 minutes earlier.
Area forecast discussion, Mar 28, 3:07 PM EST, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 307 PM EST FRI MAR 28 2003 SHORT TERM DISCUSSION... FCST CHALLENGES ARE SEVERE POTENTIAL FOR THIS EVENING...THEN LAKE EFFECT SNOW CHANCE FOR SATURDAY AND SATURDAY NIGHT. LATEST SFC ANALYSIS INDICATED A LOW PRESSURE CENTER NEAR TRAVERSE CITY...WITH A COLD FRONT TRAILING SOUTH TO WESTERN INDIANA. MSAS DATA INDICATE MOISTURE CONVERGENCE AND INSTABILITY AXIS WITH LI VALUES TO MINUS 3 EXTENDING FROM NORTHWEST OHIO TO CENTRAL INDIANA. VWP AND PROFILER CONTINUED TO INDICATE STRONG WINDS...SPEEDS AROUND 50KT IN 2K TO 5K FT LAYER...THOUGH FLOW HAS BECOME MORE UNIDIRECTIONAL. THUS FAR...STORMS HAVE REMAINED BELOW SEVERE LIMITS...GIVEN LIMITED SURFACE BASED INSTABILITY AND SOME NEGATIVE ENERGY AROUND 700 MB. AS STORMS CONTINUE EASTWARD PUSH INTO MORE UNSTABLE AIRMASS LATE THIS AFTERNOON AND EARLY THIS EVENING...SEVERE POTENTIAL WILL EXIST. PRIMARY HAZARD IS DAMAGING WINDS. AREA OF STRATIFORM RAIN WILL MOVE ACROSS REGION DURING EARLY NIGHTTIME HOURS. ATTENTION THEN TURNS TO LAKE EFFECT POTENTIAL FOR SATURDAY AND SATURDAY NIGHT. MODELS INDICATE A LAKE MICHIGAN...850 MB TEMPERATURE DIFFERENTIAL AROUND 14C...BUT INVERSION HEIGHTS BELOW 5K FT...SOME SHEAR AND SUBSIDENCE SHOULD LIMIT ACTIVITY. WILL JUST MENTION CHANCE POPS FOR NOW IN LAKE EFFECT REGION. DRY WEATHER IN STORE FOR SUN AND SUN NIGHT. ETA AND GFS BOTH INDICATE A WEAK COLD FRONT TO DROP SOUTH INTO REGION ON MONDAY...THOUGH SOME POSITIONING DIFFERENCES EXIST. GFS IS ALSO A BIT FASTER AND STRONGER WITH SHORTWAVE CROSSING WESTERN GREAT LAKES IN NORTHWEST FLOW. SYNOPTIC MOISTURE LIMITED...SO WILL HOLD ON TO DRY FORECAST NOW. EXTENDED DISCUSSION... FEW CHANGES MADE TO GOING FORECAST. TWEAKED TEMPS UP A COUPLE OF DEGREES TO COMPENSATE FOR THE TIME OF YEAR. INTRODUCED A CHANCE OF RAIN SHOWERS NORTHWEST FRIDAY AHEAD OF A NORTHWEST PACIFIC STORM SYSTEM THAT WILL SWEEP ACROSS THE UPPER MIDWEST. .IWX... IN...NONE. MI...NONE. OH...NONE. BARJENBRUCH/GLL
Hazardous weather outlook, Mar 28, 5:02 AM EST, 10 hours 29 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-291000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 502 AM EST FRI MAR 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE... SEVERE THUNDERSTORMS ARE POSSIBLE IN THE AREA THIS AFTERNOON AND THIS EVENING. A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG A STRONG COLD FRONT AND MOVE EAST ACROSS NORTHERN INDIANA AND SOUTHWEST MICHIGAN THIS AFTERNOON... AND ACROSS SOUTHEAST MICHIGAN AND NORTHWEST OHIO THIS EVENING. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE IN SOME LOCATIONS AS THE LINE OF THUNDERSTORMS MOVES THROUGH THE AREA. INDIVIDUAL THUNDERSTORMS IN THE LINE... OR ANY THAT FORM AHEAD OF THE LINE... ARE EXPECTED TO MOVE NORTHEAST AT AROUND 50 MPH. CONDITIONS COULD BECOME FAVORABLE FOR ISOLATED TORNADO DEVELOPMENT IN THE STRONGEST THUNDERSTORMS LATER TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX JT
In the hours before
Special weather statement, Mar 28, 3:06 PM EST, 25 minutes before
INZ004>009-014>018-022>027-032>034-MIZ078>081-OHZ001-002-004-005-015- 016-024-025-282045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 306 PM EST FRI MAR 28 2003 ...A PORTION OF SEVERE THUNDERSTORM WATCH NUMBER 80 HAS BEEN CANCELLED... SEVERE THUNDERSTORM WATCH NUMBER 80 HAS BEEN CANCELLED FOR ST. JOSEPH...MARSHALL...FULTON...CASS AND ELKHART COUNTIES IN NORTHERN INDIANA AND ST. JOSEPH AND CASS COUNTIES IN SOUTHERN MICHIGAN. THE SEVERE WEATHER THREAT HAS MOVE EAST OF THESE COUNTIES. HOWEVER SEVERE THUNDERSTORM WATCH NUMBER 80 CONTINUES IN EFFECT FOR MIAMI...KOSCIUSKO...WABASH...ADAMS...ALLEN...DE KALB...HUNTINGTON... LAGRANGE...NOBLE...STEUBEN...WELLS...GRANT...BLACKFORD AND JAY COUNTIES IN NORTHERN INDIANA. SEVERE THUNDERSTORM WATCH NUMBER 80 ALSO CONTINUES IN EFFECT FOR BRANCH AND HILLSDALE COUNTIES IN SOUTHERN MICHIGAN AND HENRY... DEFIANCE...WILLIAMS...PUTNAM...VAN WERT...PAULDING...ALLEN AND FULTON COUNTIES IN NORTHWEST OHIO. DAMAGING WINDS AND LARGE HAIL ARE STILL POSSIBLE IN THESE AREAS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. GLL
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 3:58 PM EST | Severe Thunderstorm Warning | IWX | Steuben | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.